Arizona, 2011

Flash Flood and Damaging Winds in Arizona, August 18, 2011

August 18, 2011 · NWS TWC · 4 events in 2 counties and zones

A strong overnight complex in Sonora, Mexico produced an outflow boundary and mesoscale convective vortex that tracked north across southern Arizona. This feature was the focus of strong to severe thunderstorms, including a strong microburst in Eloy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.1 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A strong overnight complex in Sonora, Mexico produced an outflow boundary and mesoscale convective vortex that tracked north across southern Arizona. This feature was the focus of strong to severe thunderstorms, including a strong microburst in Eloy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 18, 2:30 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST THU AUG 18 2011

.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
OCCUR THROUGH THE MIDDLE OF NEXT WEEK ALONG WITH SEASONABLE DAYTIME
TEMPERATURES.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SE AZ AS OF 230 PM MST. VERY WEAK STEERING FLOW THIS AFTERNOON AND
SO THE MAIN THREAT FROM STRONGER TSTMS INTO THIS EVENING WILL BE
HEAVY RAINFALL. ALSO...CANNOT RULE OUT THE POTENTIAL FOR HAIL...
PERHAPS TO QUARTER-SIZE...AS WELL AS WIND GUSTS IN EXCESS OF 60 MPH
ASSOCIATED WITH THE STRONGEST CELLS.

BASED ON RADAR TRENDS AS WELL AS VARIOUS NWP MESOSCALE MODELS...HAVE
OPTED FOR SCATTERED TO NUMEROUS SHOWERS/TSTMS FOR MOST SECTIONS THIS
EVENING. HAVE INCLUDED HEAVY RAINFALL AND DAMAGING WINDS IN THE
GRIDDED DATA WEATHER FIELDS AND ASSOCIATED TEXT PRODUCTS. WILL
DEPICT ISOLATED SHOWERS/TSTMS FOR WRN PIMA COUNTY THIS EVENING.
SLIGHT CHANCE OF SHOWERS/TSTMS MAINLY ACROSS GREENLEE/GRAHAM/COCHISE
COUNTIES STILL WARRANTED LATE TONIGHT.

FRI-MON...HIGH PRESSURE ALOFT PROGGED VIA THE 18/12Z GFS/ECMWF TO BE
CENTERED OVER NEW MEXICO/WEST TEXAS. MEANWHILE...SHORTWAVE TROUGH
ALONG THE CALIFORNIA COAST DURING THE WEEKEND WILL FILL ON MON.
AMPLE MOISTURE BETWEEN THE HIGH PRESSURE SYSTEM TO THE EAST AND THE
TROUGH ALONG THE WEST COAST WILL JUSTIFY ISOLATED TO SCATTERED
SHOWERS/TSTMS MAINLY DURING THE AFTERNOON AND EVENING HOURS.

TUE-THUR...UPPER HIGH PROGGED TO MIGRATE NWWD TOWARD NWRN AZ THIS
PERIOD. FLOW WOULD APPEAR TO BE INCREASINGLY FAVORABLE FOR
CONVECTIVE ACTIVITY TO MOVE SWWD FROM THE MOGOLLON RIM AND INTO THIS
FORECAST AREA. AT ANY RATE...MOISTURE TO REMAIN SUFFICIENT FOR AT
LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS
TUE-THUR.

ABOVE NORMAL HIGH TEMPS TO OCCUR FRI-THUR.

&&

.AVIATION...SCT-NUMEROUS TSRA/SHRA THRU THIS EVENING THEN PRECIP
DECREASING IN COVERAGE 06Z-12Z FRIDAY. ISOLD-SCT TSRA/SHRA TO OCCUR
18Z-23Z FRIDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO 50 KTS WITH THE
STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS WITH BASES AT 6-10K FT AGL
AND SURFACE WIND MAINLY LESS THAN 10 KTS THRU FRIDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS INTO NEXT
WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT STRONG AND
GUSTY WINDS WILL PREVAIL NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 18, 7:33 AM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
733 AM MST THU AUG 18 2011

AZZ503-504-506>515-190600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
733 AM MST THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT.
THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS IN
EXCESS OF 50 MPH WITH THE STRONGEST THUNDERSTORMS. PLEASE NOTE
THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD
RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH WEDNESDAY.
THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS OVER
50 MPH. ALSO... EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-190600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
733 AM MST THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN THREATS
WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS OF 40 TO 50 MPH WITH
THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL
OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY THROUGH WEDNESDAY. THE MAIN THREATS WILL BE
LOCALLY HEAVY RAIN AND GUSTY WINDS IN EXCESS OF 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 18, 12:34 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1234 PM MST THU AUG 18 2011

AZZ507-509-511-182015-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1234 PM MST THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM COUNTY UNTIL 115
PM MST...

AT 1224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF KLONDYKE...OR 34 MILES
SOUTHWEST OF SAFFORD...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3294 11027 3252 10997 3253 11031 3273 11044
TIME...MOT...LOC 1933Z 239DEG 16KT 3266 11020
Special weather statement, Aug 18, 12:44 PM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1244 PM MST THU AUG 18 2011

AZZ505-506-182030-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1244 PM MST THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 130 PM
MST...

AT 1236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES NORTHWEST OF MAMMOTH...OR 31 MILES
NORTH OF ORO VALLEY...MOVING NORTHEAST AT 15 MPH.

WEATHER RADAR ESTIMATES WIND GUSTS UP TO 40 MPH HAVE BEEN GENERATED
WITH THIS STORM. THESE WINDS MAY RESULT IN LOCALIZED AREAS OF
BLOWING DUST...REDUCING VISIBILITIES ALONG HIGHWAY 79 AND HIGHWAY 77
IN SOUTHEAST PINAL COUNTY.

IN ADDITION...HEAVY RAINFALL ASSOCIATED WITH THIS STORMS WILL RESULT
IN WASHES ON THE EAST SIDE OF BLACK MOUNTAIN TO FILL WITH RUNNING
WATER...INCLUDING PUTNAM AND COTTONWOOD WASHES.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN MANUEL...MAMMOTH...
DUDLEYVILLE AND ARAVAIPA CREEK PRESERVE.

LAT...LON 3299 11077 3304 11072 3307 11073 3309 11069
      3312 11067 3315 11063 3314 11059 3317 11054
      3260 11052 3259 11129 3308 11120 3319 11104
      3320 11091
TIME...MOT...LOC 1939Z 247DEG 15KT 3286 11080
Local storm report, Aug 18, 3:41 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
341 PM MST THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     LIGHTNING        5 W TUCSON INTERNATIONA 32.13N 111.03W
08/18/2011                   PIMA               AZ   BROADCAST MEDIA

            *** 1 INJ *** ONE PERSON TRANSPORTED TO HOSPITAL.

&&

EVENT NUMBER TWC1100081

KD

The radar

The Phoenix radar (KIWA), 63 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
August 18, 3:45 PM MST to 4:15 PM MST
Where
Pinal County, 1.14 mi S of Eloy to 0.22 mi N of Eloy
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
32.733, -111.550

Thunderstorm winds up to 75 mph impacted Eloy, Arizona when a microburst descended near the Volvo equipment rental facility. These strong winds resulted in significant damage in a divergent pattern across southeast portions of Eloy. A total of 20 homes sustained significant damage. Some had roof structures blown off, while some suffered total roof collapses and one had a tree fell on it and a nearby vehicle. Of the 20 homes, 14 were condemned. Several other homes sustained damage due to flying debris while still others only had shingle damage. In addition, eight businesses were damaged beyond repair including one that also collapsed onto cars and equipment. Several power poles were also downed resulting in widespread power outages in the August heat forcing Eloy to set up a cooling center in a local high school. A number of semi-tractor trailers were also blown over in a parking lot. One person sustained minor injuries when winds ripped the roof off a mobile home.

Thunderstorm Wind, Pima

When
August 18, 4:30 PM MST to 4:40 PM MST
Where
Pima County, 4.37 mi ENE of Haivana Nakya to 3.66 mi WSW of Three Pts
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.014, -111.647

Thunderstorm winds downed eleven power poles along Highway 86 between Three Points and Sells. The city of Sells and other portions of the Tohono O'odham Nation were without power for several hours.

Flash Flood, Pima

When
August 18, 4:45 PM MST to 5:15 PM MST
Where
Pima County, 5.24 mi ESE of Sabino to 1.86 mi E of Willow Canyon
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
32.264, -110.741

Rainfall amounts in excess of 2 inches resulted in flash flooding across portions of the northeast Tucson metro area including the foothills of the Santa Catalina Mountains. One motorist had to be rescued at the intersection near Fort Lowell Road and Melpomene Way. Water reached the top of the car, trapping him inside. In addition, several rock slides were reported along Mount Lemmon Highway due to runoff from the heavy rainfall.

Thunderstorm Wind, Pinal

When
August 18, 4:45 PM MST to 4:55 PM MST
Where
Pinal County, 7.01 mi ESE of Shopishk to 7.32 mi WNW of Friendly Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
32.675, -111.672

Thunderstorm winds downed several power poles along Sunland Gin Road between Harmon Road and Pretzer Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343927, 343886, 343905, 344900.